General Question

fedupwitcaddys's avatar

Can taking pain medication outdated 2-3 years make you ill?

Asked by fedupwitcaddys (415 points ) June 29th, 2011

I suffer from degenerative disc disease and my lower spine is constantly in pain. My doctor won’t prescribe me any more vicodin. I have a friend that’s a war veteran that’s constantly taking pain meds, so I borrowed a bottle of vic’s from him that said exp.‘08 but I figured they still might work. The pills knocked out the pain but all of a sudden I started throwing up like crazy. Does anyone know the dangers of taking outdated Vicodin? I will go to almost any extent to get pain relief.

Observing members: 0 Composing members: 0

6 Answers

JLeslie's avatar

More likely it won’t be very effective than make you sick. But, if it made you sick, sounds like not a good idea. Is his dose maybe much higher than the dose you were on? That drug is pretty strong and addictive.

Have you seen a pain specialist? Or, only an orthopedist?

fedupwitcaddys's avatar

I’ve seen a specialist and more than likely I’ll have to deal with it opposed to surgery. I’m use to Vicodin but I doubled up on the dose because the pain was soo great. They’re just 500mg tabs.

FutureMemory's avatar

My father has a script for oxycontin, and I’ve taken it a few times when I’ve injured my back…it always makes me throw up. Some people are just sensitive I think.

woodcutter's avatar

Overly high doses will pretty much make us all puke, or at the very least make you feel nauseous. I made a bad mistake once when I took some pain meds after forgetting I had done so not long before. I think I may have felt what it might feel like to be dead.
500 mg seems like a horse tranquilizer. Some meds will have the narcotic value first, then a slash, and then the anti inflamative value, which should be the bigger number.

JLeslie's avatar

@fedupwitcaddys Some pain doctors are anesthesiologists and some are neurologists. You might want to try a pain center if you get the energy to try another doctor.

I am going to assume you tried ibuprofen? 1,000 mg? Even better probably 600mg and Tylenol together.

woodcutter's avatar

Not really familiar with Vicodin. Pretty much all the narcotic/ opioid meds are habit forming, some worse than others. I’ve been on the same one for about 4 years and works OK most of the time, winters it doesn’t keep up as well but I don’t want to go up in dose so I just deal. Prescribed by our family practice doc and he told me the next jump in dose would be a different class- methadone. That scared the lint out of my bellybutton right there and told him no thanks, the shit I use is bad enough.
The ortho I visited with told me I’m on the best course for my problem. It’s not bad enough to do a procedure. From his own mouth: almost all back procedures don’t come with a happy ending. So try not to go there if at all possible.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther